These comments are made for the purpose of discussion and should NOT
be used as recommendations for or against therapies or other treatments. An indi
vidual patient is always advised to consult their own physician.
Question: I have been diagnosed with Rheumatoid Arthritis in both my ankles and my left wrist. My doctor prescribed Prednisone - at first I was taking 15 mg/day and I am now taking 10 mg/day along with 2.5 mg/wk. of Methatrexate. I take 2 Meth. tablets/week. The treatment is definitely working. I will eventually be taking only 5 mg. of the Prednisone. However, I've about some of the side and am curious about them since in 6/98 I suffered a mild MI. I had angioplasty for one clogged artery. Since I started taking the Prednison I seem to have difficulty catching my breath. I have just begun working out again and don't experience any shortness of breath when I'm exercising. Usually at rest. I'm also strength training and wondering will that help prevent the possiblity of Osteo. I'm thoroughly enjoying being able to walk pain-free again but am certainly concerned about all the side effects of my Rx treatment. My doctor says I'll probably have to take the Methatrexate for an indefinite period of time. Should I be worried with my heart condition and all? I need to lose about 50 lbs. and am trying to eat healthy and exercising on a regular basis. Both my primary care doctor and Rheumatologist have said it's okay as long as I don't overdo things. Given the fact that I had a clogged artery I am concerned about the effects of Prednisone on the arteries. I would appreciate any feedback you could give me. Also, I have been experiencing slight pain in my lower back the last few days. Could this be from the Rx's.?
Answer: Prednisone will accelerate the restenosis of your artery. But, you have few options. Keep your cholesterol as low as possible while you are on the prednisone. Also, get a base line bone density and if low at all start some preventive treatment(Fosamax, Miacalcin etc.).
Question: I have RA in my L-series and C-series. I have recently been change to take Ultram, Elavil and Celebrex. I was told the Celebrex is to replace my Ibuprofen usage. The Elavil and Ultram have been prescribed to help with pain management and sleep.
I need to know how these three medications work together. Can they be taken all at one time? I am seing a lot of information on the internet regarding seizures, etc.
I want to make usre that I will not stand the chance of mixing the incorrect medications.
Some advise on the three medications would be helpful, thank you.
PS. I took them for the first time on Saturday and I feel asleep at 7:30pm and did not awaken until 3:30pm the following afternoon.
Answer: There's no obvious interaction problem between these drugs. They will/can cause sedation but that may be the price for pain control. Balancing the two is always the trick.
Back to Drug
InfoNet Home Page.
Back to Doctor FAQ main page.